Most of us remember an unfortunate case a few years ago where a patient was inadvertently given intraarterially the antiseptic skin prep solution, chlorhexidine, instead of contrast media (ISMP 2004). That resulted in a leg amputation, followed by a stroke and multiple organ failure and, ultimately, death.
In that case there were two unlabeled basins containing clear solutions that looked alike. So it was not surprising that such accidents might occur. The Joint Commission now requires that all basins, syringes, and other containers in the sterile field be appropriately labeled. Moreover, when any such liquid is to be injected into a patient there should be a verification that the agent is the one intended for injection.
It has been several years since we’ve heard about such accidents. But now the National Health Service in England has just issued an alert following three incidents involving inadvertent injection of skin antiseptic solutions since 2012, and one additional near miss (NHS 2015). Two incidents involved severe harm from confusion between 2% chlorhexidine and x-ray contrast media in circumstances where both substances were in unlabeled basins. The near miss also involved confusion between chlorhexidine and x-ray contrast material despite the fact the two solutions were on different tables. The other incident involved flushing a renal dialysis line with chlorhexidine rather than saline. These cases occurred despite two previous alerts from the National Patient Safety Agency in the UK (NPSA 2007, NPSA 2010).
Incidents involving injection of the wrong substance when two look-alike substances are in proximity and are unlabeled have occurred in multiple venues (angiography suites, cath labs, dialysis units, hospital OR’s, ambulatory surgery centers, and others). Most hospitals have really focused on enforcing the “no unlabeled syringes” and “no unlabeled solutions in basins” in the OR. But it may be that those other areas (radiology suites, cath labs, dialysis units, etc.) may be even more vulnerable to such incidents. And don’t forget bedside procedures. They are probably even more prone to such mistakes. Clear, colorless skin antiseptics might be easily confused with substances intended for spinal injection or injection into other body cavity.
There’s always that tendency to think “I know what’s in that basin” and “there will only be one basin”. Then another basin shows up with a substance similar in appearance, often unbeknownst to the person who will actually be injecting.
There’s also a tendency to keep the skin antiseptics around “just in case we might need them”. Once you’ve prepped the skin, the antiseptic agent should be removed from the sterile field (and even adjacent stands). There is usually easy access to these in most venues if you really do need them again so there is little reason to “keep them around just in case you might need them again”. And remember that the alcohol-based antiseptics are also flammable so you especially don’t want them sitting around where they might get ignited by a heat source during a procedure.
Note that the switch in antiseptics from a brown povidone-iodine solution to a clear chlorhexidine solution likely played a role in some of these incidents, such as the one described in the 2004 ISMP alert.
The steps recommended by ISMP in that 2004 Alert (ISMP 2004) still bear repeating:
To these we’d add:
Such tragic mixups involving accidental injection of skin antiseptic agents are, fortunately, rare. But you don’t want one happening at your facility or to your patients.
ISMP (Institute for Safe Medication Practices). Loud wake-up call: Unlabeled containers lead to patient's death. ISMP Medication Safety Alert! Acute Care Edition. December 2, 2004
NHS (National Health Service) England. Patient Safety Alert NHS/PSA/W/2015/005. Stage One: Warning. Risk of death or severe harm due to inadvertent injection of skin preparation solution. May 26, 2015
National Patient Safety Agency. Promoting safer use of injectable medicines. Patient Safety Alert 20, 2007
National Patient Safety Agency. Injectable medicines in theatres. Signal 1162, 2010;
Print “PDF version”